Missouri, 2001

Hail in Missouri, May 17, 2001

May 17, 2001 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 17, 1:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 17, 1:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT THU MAY 17 2001

MRNG 850 SHOWED SGNFNT MSTR ACROS THE AREA WITH MID TEEN DEWPTS.
MODELS FCST S/WV TO ROLL ACRS THE AREA TNGT.  BY THIS EVE, ETA AND
AVN FAIRLY SMLR WITH MVC OVR SE KS. ETA SLOWS UP S/WV BY FRI MRNG
WITH VORT NR SGF WHILE AVN KEEPS THINGS MOVG WITH S/WV ACRS IL.
COLD FNT SLOWED DWN ON MODEL RUNS TODAY FM PREV RUNS.  AVN AND ETA
DVLP WAVE ALG FNT, SO BY 12Z FRI FNT FCST TO LIE NR A STL-JLN LN.
FNT THEN FCST TO SETTLE INTO THE BOOTHEEL BY FRI EVE BY AVN WITH ETA
SLOER.

OUTFLOW BNDRY FM MRNG CNVCTN LIES FM CNTRL MO INTO THE SE.  FEW
CELLS TRYING TO POP ALG THE BNDRY ATTM.  LATEST LAPS SHOWS LI-S OF
-10 WITH CAPES >4800 J/KG ACRS CNTRL MO.  MSAS INDICATES SFC MSTR
CNVGC BULLSEYE NR KC.  AREA OF CNVCTN ACRS NW MO MOVG/DVLPG SEWD ALG
OUTFLOW.  MAV POPS USED FOR NE MO/CNTRL MO TNGT WITH LKLY POPS
ELSEWHERE.

IN THE EXTNDD, THE MRF, ECMWF AND UK ARE FAIRLY SMLR IN DIGGING
SGNFNT H5 S/WV INTO THE NRN PLNS BY SUN EVE. MRF CLOSES OFF LOW BY
TUE MRNG WHILE ECMWF AND UK KEEP OPEN TROF.  MRF ENSEMBLE MORE SMLR
TO EUROPEAN MODELS.

.STL...NONE

In the hours before

Special weather statement, May 17, 11:07 AM CST, 4 hours 38 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT WED MAY 16 2001

THREAT:  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE AREA.  THUNDERSTORM COVERAGE WILL BE BEST TONIGHT.

WHEN:  THIS AFTERNOON AND TONIGHT.

SITUATION:  A COLD FRONT EXTENDING FROM WESTERN IOWA INTO NORTHEAST
KANSAS WILL MOVE SLOWLY SOUTHEASTWARD THIS AFTERNOON AND TONIGHT.
THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT. A
FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

AN OUTFLOW BOUNDARY FROM MORNING CONVECTION LIES FROM CENTRAL
MISSOURI INTO SOUTHEAST MISSOURI.  THE AIRMASS IS VERY UNSTABLE
SOUTHWEST OF THIS BOUNDARY.  SCATTERED THUNDERSTORMS MAY DEVELOP
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI IN THE VICINITY OF
THIS MBOUNDARY DURING THE AFTERNOON.

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
May 17, 3:45 PM CST
Where
Boone County, Columbia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -92.333

Storm spotters reported nickle size hail at Stadium Blvd and I-70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244763.